July 30, 2001
Question from Toronto, Ontario, Canada:
I am 34 years old, was diagnosed with type 1 diabetes about six months ago, have been taking insulin four times a day (Humalog before meals and NPH at night), and for about three months, I have had an allergic reaction to both types of insulin. I get a lump, much like a mosquito bite, at the injection site and it is very itchy and often lasts for several days. I have spoken to my doctor and diabetes team, but they have no experience with this problem. I have also tried to get an answer from the company that makes the insulin, but I have been unsuccessful. Do you have any information that might help me to deal with this situation? I know I need to take the insulin, and I like the flexibility that the fast-acting insulin gives me, but the itching and lumps are becoming unbearable. I fear that even if I switch to another type of insulin, I may run into the same problem.
It sounds like you may have to be formally tested by an allergist. A skin test to look for a response under standard conditions would be helpful. If you do have a positive reaction, there may be an option to undergo treatment for desensitization. There is not much choice here. You are correct when you say you have to take the insulin.
[Editor’s comment: Two thoughts:
You may not be injecting deeply enough. Have your diabetes educator check your technique.
Sometimes people have a latex allergy. The stopper of the vial was made of rubber, and so the insulin needles are coated with a small amount of the rubber (latex) during the insulin draw, and then the rubber is exposed to the skin during the injection. It might help to “cleanse” the needle with the alcohol wipe prior to injection to try to wipe away any latex residue.